Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

150 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What are the side effects of Levofloxacin?

Answered by
Dr.
Dr. Shafi Ullah Khan

General & Family Physician

Practicing since :2012

Answered : 3614 Questions

default
Posted on Mon, 7 May 2018 in Medicines and Side Effects
Question: I recently saw an ENT doctor about my fairly constant sinus infections (something I've dealt with for years). The conclusion he came to is that I actually have a chronic sinus infection that flares up and is only partially beaten back by the normal week long round of antibiotics. He prescribed me a three week course of 500 mg Levofloxacin (the generic version of Levaquin), one pill a day. I have a few follow up appointments already set up.

The heart of my question is about a possible, though unlikely, side affect the paperwork warned me about: weakened and/or burst tendons! It's a frightening possibility for me, as I am a carpenter by trade and physically active in my free time. Aside from being aware of new/strange pains I may have, what can I do to lessen the chance of something happening to my tendons? Extra stretching, certain supplements, avoid certain foods, etc...or is purely up to chance?

I am a 32 year old physically fit woman who is petite (5'2 and 105 pounds). I take no other medication/supplements/vitamins. I have no chronic pains or injuries, though my career lends itself to bruising, soreness, and fatigue from time to time. Being a carpenter is physically demanding, and I constantly am carrying heavy material, climbing scaffolding, and twisting my body into odd positions. Aside from being allergic to penicillin and sulfa antibiotics, I have no issues with medications. I also read that these side affects can manifest up to 6 months after taking this medicine, so what precautions should I be taking in the following half year?
doctor
Answered by Dr. Shafi Ullah Khan 1 hour later
Brief Answer:
No worries, side effect you mentioned from literature is rare

Detailed Answer:
Thank you for asking

I read your question and i understand your concern. Levaquin is a fluoroquinolone antibiotic and its side effect of weaker tendons is very rare and that too in young age of less than 18 years use and not in your case. So no worries. So you can use this antibiotic for chronic sinusitis and get precautionary measures to prevent future exposure like dust and pollen exposure to be reduced. Also in carpenter hood, use some mask to avoid that wooden dust . Also if your doctor as ruled out any anatmoical cause for chronic sinusitis like deviated nasal septum or any other surgically correctable cause then supportive care is all you need. Use of antihistamines like desloratadine on and off for supportive care will help.

I hope it helps. Take good care of yourself and dont forget to close the discussion please.

Regards
Khan
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,  
Medical Topics

Recent questions on  Sulfa

doctor1 MD

can a patient that is allergic to sulfa drugs use celebrex

doctor1 MD

Hi, I have welts, I am to the point of digging my skin. I am taking diphenhydramine Hydrochloride, 25, mg Antihistamine but it is not doing the job. Still waking up at night digging. My B.P. meds are Losaartan Potassium 100mg which I don't believe...

doctor1 MD

Hi I think I have pink eye, I had it once about a year ago (thanks to my pre-schoolers); I am allergic to sulfa and had a horrible reaction to the eye drops they gave me last time- what is safe treatment and what should I not use if I am allergic to sulfa?

doctor1 MD

I am currently on benicar 20/12.5 . for approx. 1 yr. I am allergic to sulfa. I have had many skin burning and issues in the last yr. Does this medication have sulfa in it. And what would happen if I got another script without diuretic in it. this was brought to my attention by my pharmacist. On this drug for hgh BP.

doctor1 MD

I am a man who took sulfa drug for a prostrate problem, then had hernia surgery almost 2 weeks ago. I now have a red rash on my groin area and red dots on my penis. Could this be a yeast infection from the sulfa? I stopped the sulfa almost 2 weeks ago?